Information You Can Find in Our Guide:
Learn About Common Side Effects That Often Come With Senior Medications
This website does not provide medical advice. The information on this page is for informational purposes only and is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of a physician.
Many medications carry risks of certain side effects for any age group. However, for individuals of more advanced ages, these risks are greatly increased. The changes your body goes through as you grow older will alter the way in which your body processes and responds to drugs. This may be due to your liver and kidney functions slowing and allowing drugs to take longer to affect you or to remain in your system for a longer time. Due to loss of water-retaining muscle mass, water-soluble drugs are flushed out quickly while fat-soluble drugs remain. As you age, you are also more likely to be taking higher number and variety of medications, increasing the risk of side effects. By learning about some of the most common side effects of senior medications, you can keep better track of your health and be better prepared to seek help when you need it.
Information You Can Find in Our Guide:
As you age, you are already at an increased risk of bleeding. Taking medications that further increase this risk can be extremely dangerous. This might include oral antiplatelet medications, which are often used in the treatment or prevention of strokes and heart attacks. Another drug that includes the potential side effect of bleeding is Warfarin, which is sometimes sold under different names. The product is designed to thin your blood to prevent clots. However, even a small overdose can result in over-thinned blood and bleeding without being able to clot.
There are a number of ways that your stomach and digestive system can be affected by your medication. As you age, the lining of your stomach loses some of its integrity so medication can affect it more severely as it is digested. Drugs that affect this lining, such as non-steroidal anti-inflammatory drugs (NSAIDS), might result in holes or ulcers developing in your stomach or digestive system. Constipation is another very common digestive problem that can be caused by a variety of medications. The culprits usually include pain medications, antacids and muscle relaxants. Even some over-the-counter medications might carry the risk of constipation as a side effect.
Hypoglycemia occurs when your blood sugar drops to dangerously low levels. It can cause you to feel dizzy, nervous or fatigued. You might also find yourself shaking or sweating, experiencing a rapid heartbeat, blurry vision, a headache or a number of other symptoms. Drugs you might take for diabetes will affect your blood sugar and might result in hypoglycemia. It is important to be able to recognize these symptoms and consult your doctor since they can greatly increase your risk of falling.
Certain medications can increase or decrease your blood pressure. Both of these side effects can have serious and potentially dangerous impacts on your health. Long-lasting NSAIDS, such as indomethacin and piroxicam, can increase your blood pressure. On the other hand, anticholinergics may lower your blood pressure. Anticholinergics might be prescribed for a number of reasons, such as incontinence or involuntary muscle movements.
Impaired Mental Function
Confusion is a common side effect of many medications that have the ability to affect your mental processes. These include several types of drugs you might take to treat anxiety or insomnia. Anticholinergic drugs that contain antidepressants might also result in confusion, as might some over-the-counter medications that contain antihistamines. Some opioid pain relievers can cause confusion and even hallucinations. Various other narcotics, neuroleptics and benzodiazepines can also result in impaired mental function.
Dizziness and Drowsiness
Dizziness and drowsiness can be dangerous problems, as they greatly increase your risk of falls and other accidents. Drugs that might result in feelings of dizziness include neuroleptics, benzodiazepines, anticonvulsants, antidepressants, narcotics and antihypertensives. Many of the same drugs can also result in feelings of drowsiness and sleepiness. Even drugs that are not supposed to have this effect, such as anti-insomnia medication, may result in feelings of sleepiness for much longer than anticipated. This occurs as a result of the body’s various systems slowing down throughout the years.
Problems with urination might mean you physically have trouble urinating or you suffer from incontinence. Both may be side effects of medications. Muscle relaxants might cause trouble with urination, as could anticholinergic drugs and antihistamines. Women who take estrogen might also suffer from incontinence.
Dry mouth is a condition also known as xerostomia, which is the result of your mouth failing to produce an adequate amount of saliva. It can cause you to have problems swallowing, eating, speaking and retaining your dentures. Dry mouth can be a common side effect with certain drugs. Some over-the-counter drugs, such as antihistamines, can cause dry mouth. You may also find yourself suffering from dry mouth as a result of muscle relaxants.
There are several medication side effects that might contribute to your risk of falling. For example, hypoglycemia might cause you to become dizzy and fall. However, there are some side effects that directly contribute to falls. For example, drugs including benzodiazepines, neuroleptics and anticonvulsants can result in consistently poorer balance.